Idaho, 2015Hail in Idaho, May 30, 2015
May 30, 2015 · NWS OTX · 1 event in 1 county or zone
A long lived supercell thunderstorm tracked down from Southern British Columbia and through Northeast Washington and into North Idaho.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A long lived supercell thunderstorm tracked down from Southern British Columbia and through Northeast Washington and into North Idaho.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 30, 3:29 PM PST, 5 hours 41 minutes earlier.
Area forecast discussion, May 30, 3:29 PM PST, 5 hours 41 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
429 PM PDT SAT MAY 30 2015
.SYNOPSIS...
Strong thunderstorms will be possible in the Idaho Panhandle and
in the Northeast Mountains early this evening with large hail,
gusty winds and heavy rains possible. Thunderstorm chances will
lessen on Sunday and are expected to be more confined to a small
portion of southeast Washington and north central Idaho.
Meanwhile most locations will see very warm temperatures with
highs in the 80s through the weekend. Thunderstorm chances will
increase markedly on Monday into Tuesday as a strong upper level
trough moves in from the south. Some of the storms on Monday could
be strong. Unsettled and cooler weather will persist into the
remainder of the work week with a threat of showers and
thunderstorms each day.
&&
.DISCUSSION...
Rest of This Afternoon and Tonight: Short term models seem to
agree on the best shower and thunderstorm activity to continue
through the afternoon and then begin to tapper off quickly after
about 5pm. Scattered showers and thunderstorms will
continue...mainly impacting eastern WA and north ID. The best
chance of strong storms will be across NE WA and north ID. All
storms will produce torrential rains and frequent lightning.
However the stronger storms will also see gusty winds and large
hail. After 5 pm showers and thunderstorms will begin to decrease,
and even more so during the overnight hours. Drier air is moving
through the Kittitas Valley and will continue to push east into
portions of the Columbia Basin. This will hinder showers and
thunderstorms from developing. The Cascades will also see a break
today/tonight. Activity will decrease overnight but some high
clouds will begin to stream in from the south. /Nisbet
Sunday and Monday...The strong upper level low currently over
central British Columbia will shift into Alberta on Sunday with
a shortwave ridge temporarily setting up over the area. With the
passage of the low...most of the moisture and instability will be
shunted into NE Oregon and central Idaho with the extreme
southeast portion of our forecast area...ie the Blues, Lewiston
Area, and Camas Prairie remaining subject to a continued chance of
diurnal convection. Nothing looks too impressive on Sunday with
little if any upper level forcing combined with weak upper level
subsidence associated with the shortwave trough. Meanwhile temperatures
will remain unseasonably warm with valley highs generally in the 80s
to lower 90s. The lofty precipitable water values of late will
take a temporary reprieve with most dewpoints falling into the mid
30s and 40s which is significantly drier than the 50s of the past
couple days.
...STRONG to SEVERE Storms looking more likely for Monday...
By late Sunday night or Monday the pattern changes significantly
as a deep offshore trough...currently off the California
Coast...heads into SW Oregon in the morning and then up the WA/OR
border by afternoon. The trough will take on a negative
orientation ( a classic orientation for severe weather over the
Inland NW) as it heads northward into our area resulting in good
upper level difluent flow combined with significant atmospheric
destabilization. Its interesting to note that as early as 5am
Monday...some of the instability parameters are quite impressive
along the Oregon/Washington border. The High Level Total Totals
suggest a good potential for elevated nocturnal convection moving
northward from Oregon and into the southern portions of Washington
and NC Idaho. Even more impressive are surface CAPES around 700
j/kg in the Blues with MUCAPES approaching 2000 j/kg. These are
impressive values for this region during the peak of the afternoon
heating but this early in the morning would be something rather
unusual and this could foretell the weather for the remainder of
the day. Model agreement is growing that this instability will
continue to spread northward through the day ahead of the incoming
trough. The trough will bring good lifting potential to much of
the area while the potential instability will likely allow
numerous thunderstorms to form. MUCAPES will approach or exceed
2000 over much of the region by afternoon. Meanwhile the shear
associated with the incoming trough wont be great...but with 0-6
km values of 20-30 kts over portions of the forecast area it is
certainly sufficient for strong/isolated severe development.
Precipitable water values will also near an inch...which is even
heavier than we've seen over the past several days and given weak
steering flow, especially near the Cascades we will need to be
concerned with more flash flooding potential as well. It would not
be surprising if Monday turns out to be the most active day of the
past several days. fx
Monday night through Saturday...the upper level low will take up
residence over the Inland Northwest through at least the midweek
period. Showers will be widespread Monday night into Tuesday as the
low pressure center is directly over the forecast area. Scattered
thunderstorms will be possible during peak daytime heating each day,
with the higher elevations more favored for development. Shower
coverage will diminish as the low drifts off to the southeast toward
the end of the work week with mostly dry conditions expected for
Friday and Saturday. Cool temperatures on Tuesday will start to
trend a bit warmer as shower coverage lessens. /Kelch
&&
.AVIATION...00Z TAFS: Somewhat drier air is working its way into
the aviation area from the west which should act as a stabilizer
and help to limit increase in convection for the aviation area.
Expectation is the convection current in the area, near KCOE,
KLWS,and KPUW will exit to the east and VFR conditions will
prevail for the remainder of the TAF interval. /Pelatti
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 56 82 59 77 52 70 / 10 10 10 70 70 60
Coeur d'Alene 55 81 57 78 52 68 / 30 10 10 70 70 60
Pullman 54 80 56 74 49 66 / 10 10 20 70 60 60
Lewiston 62 88 62 82 56 73 / 20 20 20 80 70 60
Colville 53 84 56 81 54 73 / 20 10 10 70 80 80
Sandpoint 52 80 54 77 51 68 / 60 10 10 70 80 80
Kellogg 53 79 55 75 49 66 / 50 10 10 80 80 80
Moses Lake 56 87 61 83 55 75 / 0 0 0 60 50 50
Wenatchee 60 86 62 80 56 74 / 0 0 10 60 70 70
Omak 52 85 56 81 53 74 / 10 0 0 70 80 80
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 30, 5:29 AM PST, 15 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KOTX
629 AM PDT SAT MAY 30 2015
IDZ003-026-027-WAZ031>035-041-042-044-311330-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-WATERVILLE PLATEAU-
629 AM PDT SAT MAY 30 2015
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A low pressure system will move in over the region early next week.
This weather system will result in afternoon and evening
thunderstorms across much of the region. The main threat from these
storms will be heavy rain...although lightning with small hail and
gusty winds are additional concerns. This may result in localized
flooding of low lying and urbanized areas. Heavy rain from
thunderstorms will also increase the risk of flash flooding or
debris flows, especially for areas located in steep terrain.
IDZ001-002-004-WAZ036>038-043-311330-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
OKANOGAN VALLEY-
629 AM PDT SAT MAY 30 2015
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
Thunderstorm chances will increase through the morning and
afternoon as the surface heats up and the atmosphere becomes
progressively more unstable. Isolated strong to severe
thunderstorms will be possible. Main threats from thunderstorms
will include large hail and strong outflow winds. Heavy rain will
also be a threat and may result in ponding of water on roadways,
urban flooding and isolated low land flooding. Minor mud flows and
debris flows will also be a possibility in steep terrain.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A low pressure system will move in over the region early next
week. This weather system will result in afternoon and evening
thunderstorms across much of the region. The main threat from
these storms will be heavy rain...although lightning with small
hail and gusty winds are additional concerns. This may result in
localized flooding of low lying and urbanized areas. Heavy rain
from thunderstorms will also increase the risk of flash flooding
or debris flows, especially for areas located in steep terrain.
In the hours before
Local storm report, May 30, 6:16 PM PST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
716 PM PDT SAT MAY 30 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 9 WSW NORTHPORT 48.86N 117.95W
05/30/2015 M1.00 INCH STEVENS WA TRAINED SPOTTER
ALSO REPORTED HEAVY RAIN, GUSTY WINDS, AND ONE QUARTER
MILE VISIBILITY.
&&
ABLocal storm report, May 30, 6:38 PM PST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
738 PM PDT SAT MAY 30 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL 3 SW NORTHPORT 48.89N 117.82W
05/30/2015 M1.00 INCH STEVENS WA EMERGENCY MNGR
MULTIPLE REPORTS 2 TO 5 MILES SOUTH OF NORTHPORT ALONG
HIGHWAY 25 OF 1.00 INCH HAIL. SOME AREA ACCUMULATING HAIL
1 TO 1.5 INCHES DEEP.
&&
ABLocal storm report, May 30, 6:49 PM PST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
749 PM PDT SAT MAY 30 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM HAIL 8 SE NORTHPORT 48.85N 117.63W
05/30/2015 M1.00 INCH STEVENS WA TRAINED SPOTTER
TRAINED SPOTTER REPORTED HEAVY RAIN AND HAIL RANGING FROM
.25 TO 1.00 INCH.
&&
ABSpecial weather statement, May 30, 7:30 PM PST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
830 PM PDT SAT MAY 30 2015
IDZ001-WAZ037-310415-
NORTHERN PANHANDLE ID-NORTHEAST MOUNTAINS WA-
830 PM PDT SAT MAY 30 2015
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOUNDARY...NORTHWESTERN
BONNER AND NORTHEASTERN PEND OREILLE COUNTIES UNTIL 915 PM PDT...
AT 829 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES NORTHWEST OF NORDMAN...OR 37 MILES WEST OF BONNERS FERRY...
MOVING EAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE
WITH THIS STORM. THIS THUNDERSTORM HAD AN EARLIER HISTORY OF
PRODUCING QUARTER SIZE HAIL OR LARGER BUT IS HAS WEAKEND SOME AND IS
CONTINUING TO SLOWLY WEAKEN.
LOCATIONS IMPACTED INCLUDE... NORDMAN AND BEAVER CREEK CAMPGROUND
AND THE NORTHERN HALF OF PRIEST LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN SPOKANE.
&&
LAT...LON 4872 11729 4899 11717 4898 11658 4859 11679
TIME...MOT...LOC 0329Z 276DEG 16KT 4878 11713
RP
Local storm report, May 30, 8:16 PM PST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
916 PM PDT SAT MAY 30 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 1 NNE IONE 48.76N 117.41W
05/30/2015 M1.25 INCH PEND OREILLE WA EMERGENCY MNGR
&&
ABSpecial weather statement, May 30, 9:00 PM PST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1000 PM PDT SAT MAY 30 2015
IDZ001-WAZ037-310600-
NORTHERN PANHANDLE ID-NORTHEAST MOUNTAINS WA-
1000 PM PDT SAT MAY 30 2015
...SIGNIFICANT WEATHER ADVISORY FOR BOUNDARY...NORTHWESTERN BONNER
AND EAST CENTRAL PEND OREILLE COUNTIES UNTIL 1100 PM PDT...
AT 1000 PM PDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF COPELAND TO
16 MILES WEST OF BONNERS FERRY TO NEAR NORDMAN...AND MOVING EAST AT
25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BONNERS FERRY...MOYIE SPRINGS...NORDMAN...BEAVER CREEK CAMPGROUND...
MEADOW CREEK CAMPGROUND...NAPLES AND MEADOW CREEK.
LAT...LON 4858 11605 4848 11634 4856 11705 4871 11723
4874 11692 4885 11666 4892 11607
TIME...MOT...LOC 0500Z 275DEG 25KT 4890 11658 4871 11668 4860 11698
RPHail, Bonner
- When
- May 30, 9:10 PM PST to 9:30 PM PST
- Where
- Bonner County, 24.55 mi WNW of Shiloh
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.633, -116.942
A member of the public at the Nordman store and post office in Nordman, Idaho reported 1 inch hail.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Indiana, May 30, 20151 death · 1 injured · $6,000 · 52 kt wind · 2 events
- Flash Flood and Hail in Ohio, May 30, 2015$792,000 · 1 in hail · 13 events
- Tornado and Flash Flooding in Indiana, May 30, 2015$178,000 · EF1 · 14 events
- Flash Flooding and Damaging Wind in Texas, May 30, 2015$425,000 · 53 kt wind · 4 events
- Damaging Winds in Kentucky, May 30, 20156 injured · $1,000 · 52 kt wind · 6 events
- Damaging Winds in New York, May 30, 2015$95,000 · 50 kt wind · 5 events
- Flash Flood in New York, May 30, 2015$100,000 · 1 event
- Flash Flood in Texas, May 30, 2015$100,000 · 1 event
- Damaging Winds in Tennessee, May 30, 2015$69,000 · 61 kt wind · 5 events
- Flash Flood and Hail in Illinois, May 30, 2015$46,000 · 1 in hail · 5 events
- Damaging Wind in Pennsylvania, May 30, 20153 injured · $15,000 · 50 kt wind · 1 event
- Flash Flooding and Damaging Winds in Texas, May 30, 2015$30,000 · 55 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569301.